WHAT YOUR PE­RIOD’S TRY­ING TO TELL YOU

Women's Health Australia - - HEALTH -

It’s very heavy or very light

“Hav­ing a light pe­riod is gen­er­ally not a prob­lem; the more im­por­tant thing is reg­u­lar­ity,” ex­plains Bate­son. On the other hand, ask your doc if you have a heavy flow (“if you’re chang­ing your san­i­tary pro­tec­tion every two hours, flood­ing and pass­ing blood clots ... or if your bleed­ing in­ter­feres with your qual­ity of life”) as it can cause anaemia.

It’s painful

There are lots of po­ten­tial cul­prits: a key one is en­dometrio­sis, thought to af­fect one in 10 women. If your pe­riod leaves you dou­bled over, tak­ing sick days or main­lin­ing painkillers, it’s not some­thing you have to ac­cept and put up with. “We want you to come along and seek help,” urges Bate­son. “It may just be a mat­ter of un­der­stand­ing which anal­gesics can be most help­ful in man­ag­ing your pain, but some­times more in­ves­ti­ga­tions are needed to work out the cause.”

It sur­prises you

If you’re bleed­ing in be­tween pe­ri­ods, es­pe­cially af­ter sex,

“that can some­times be as­so­ci­ated with a prob­lem with the cervix, or it can be an in­di­ca­tor of an STI, such as chlamy­dia or gon­or­rhoea”, says Bate­son. Book in a check-up to put your mind (and body) at ease.

It’s gone AWOL

“[Preg­nancy aside,] ex­ces­sive weight loss or ex­er­cise, stress, med­i­ca­tions, as well as some se­ri­ous med­i­cal con­di­tions can stop pe­ri­ods,” says Bate­son. An­other cause? Pre­ma­ture ovar­ian in­suf­fi­ciency (or pre­ma­ture menopause), which af­fects one in 100 women un­der the age of 40. This can hap­pen when women un­dergo can­cer treat­ments or surgery, but can also be caused by au­toim­mune and ge­netic con­di­tions. “Get­ting to know your bleed­ing pat­tern is im­por­tant, as some women may only have a pe­riod every three or four months, which can be nor­mal or could in­di­cate a con­di­tion such as poly­cys­tic ovary syn­drome,” says Bate­son. “If the reg­u­lar­ity of your pe­ri­ods changes and they stop for three or four months, then talk to your doc­tor about it.”

Newspapers in English

Newspapers from Australia

© PressReader. All rights reserved.